advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From San Anselmo, California, USA:

My 10 year old son, who has type 1 diabetes, has had three seizures in the past year. When this happens he gets pain in one of his eyes which is so bad that he can't open it. I also notice that he becomes a little paralyzed on the left side of his body, and that it takes a whole day for him to recover. Can you tell me what is happening? Should I have the doctors look at this? What happens to his brain when he has a seizure? Why?

Answer:

You did not say whether his seizures were associated with hypoglycemia. If so, then while scary and unfortunate, they are likely not life/health threatening unless prolonged or not treated. However, there are rare reports of sudden, nighttime deaths in patients with type 1 diabetes, presumably because of low glucose. So it would be helpful to smooth out his readings, if necessary, to avoid hypoglycemia.

You also did not comment how well his diabetes is being controlled. We would want to aim for fairly tight control (hemoglobin A1c 7.5-8% or less), but that also increases the risks of severe hypoglycemia. Be certain that you are familiar with his Glucagon Emergency Kit and have one at home, school, grandmother's, etc.

If his seizures have not been associated with hypoglycemia, I would suggest that you ask your doctor for a referral to a pediatric neurologist.

The paralysis that you have noted after a seizure is not terribly uncommon and is called "Todd's paralysis". It is not thought to be associated with any long term complications. A seizure amounts to a "short-circuit" in the electrical directions in the brain. So it is not at all unusual for people to feel tired, confused, "hung over" after a significant seizure.

DS

DTQ-20020422100225
Original posting 12 May 2002
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.